Adverse Effects of Treatment with Valproic Acid during the Neonatal Period

Bau­dou et al, Neu­ro­pe­di­atrics. 2018 Nov 19

Abstract

INTRODUCTION:

 Val­proic acid (VPA) is rarely used in neona­tal peri­od. In chil­dren under 2 years old, seri­ous adverse effects are appear to be more fre­quent.

METHOD:

 Full-term new­borns, hos­pi­tal­ized at the Toulouse CHU, who pre­sent­ed with neona­tal seizures and who received long-term treat­ment with VPA between 2004 and 2014 were includ­ed.

RESULTS:

 For 5 of the 123 new­borns treat­ed with VPA, treat­ment had to be dis­con­tin­ued due to adverse effects. Three patients pre­sent­ed with dis­tur­bances in con­scious­ness with­in 48 hours of treat­ment ini­ti­a­tion, one case with a mod­er­ate over­dose and two with hyper­am­moniemia (157 and 327 μmol/L) with­out any drug over­dose or under­ly­ing liv­er or meta­bol­ic dis­ease (VPA-induced hyper­am­mone­mic encephalopa­thy). Two patients pre­sent­ed with sec­ondary hema­to­log­i­cal alter­ations. No patient pre­sent­ed with liv­er tox­i­c­i­ty or exac­er­ba­tion of an under­ly­ing meta­bol­ic dis­ease.

CONCLUSION:

 While the seri­ous adverse effects of VPA not­ed were all reversible with the dis­con­tin­u­a­tion of the treat­ment, the occur­rence of encephalopathies with hyper­am­moniemia is a seri­ous com­pli­ca­tion that is poten­tial­ly lethal and calls for close clin­i­cal mon­i­tor­ing of new­borns treat­ed with val­proate. We pro­vide pre­cau­tions for the imple­men­ta­tion and fol­low-up of VPA in new­borns